Alert archive / Tennessee / Flash Flood Warnings in 2023
Flash Flood Warning 14, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at Jul 20, 2023, 3:16 PM CDT for Fentress County, Pickett County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2023, 3:16 PM CDT (20:16 UTC)
- Expired
- Jul 20, 2023, 6:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Fentress County, TN, Pickett County, TN
The radar
The Nashville radar (KOHX), 146 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1793 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 782 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 304 m²/s²
- 0-3 km storm-relative helicity
- 309 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 11.4
The text
As transmitted.
224
WGUS54 KOHX 202016
FFWOHX
TNC049-137-202315-
/O.NEW.KOHX.FF.W.0014.230720T2016Z-230720T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
316 PM CDT Thu Jul 20 2023
The National Weather Service in Nashville has issued a
* Flash Flood Warning for...
Northern Fentress County in middle Tennessee...
Pickett County in middle Tennessee...
* Until 615 PM CDT.
* At 316 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Jamestown, Byrdstown, Pall Mall and Pickett State Park.
This includes the following streams and drainages...
Wolf River including Byrdstown, Moodyville, Cedar Grove, Parker,
Pall Mall, and Chanute.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3657 8526 3663 8523 3660 8479 3650 8472
3644 8470 3642 8486
FLASH FLOOD...RADAR INDICATED
$$
LaRosaWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 1:46 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 20, 1:46 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Nashville TN 146 PM CDT Thu Jul 20 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This afternoon through Friday Night) Issued at 134 PM CDT Thu Jul 20 2023 A cluster of severe storms is currently racing across Middle Tennessee, producing widespread wind damage and power outages, while we're also experiencing an ongoing flooding threat. Fortunately, once these storms exit the mid state, it will bring an end to the worst of the days-long storms and heavy rain we have experienced this week. Lesser storm chances will continue tonight and tomorrow before ending altogether tomorrow night as a surface boundary dips south of the region. && .LONG TERM... (Saturday through next Thursday) Issued at 134 PM CDT Thu Jul 20 2023 Drier, cooler air will finally settle over Middle Tennessee to start off the weekend, and rain chances from Saturday through next week will be hard to come by, which will be welcome given the volume of rain that we've received this week. Temperatures this weekend will be several degrees cooler than normal, but look for readings to creep back up by the start of next week. By the middle of the week, we can look forward to highs in the low to mid 90s most areas, but dew points won't be excessive, so for now it doesn't appear that any sort of heat advisory will be in play. && .AVIATION... (18Z TAFS) Issued at 1220 PM CDT Thu Jul 20 2023 A cluster of severe thunderstorms is bearing down on the Nashville Metro Area, so the first order of business with the 18Z TAF's is to move these storms across Middle Tennessee. These storms do contain severe wind gusts, although the storm core(s) will likely stay north of BNA. We do expect a cessation of the active weather behind this line. Look for dense fog to develop overnight, along with low stratus in a few spots. && .PRELIMINARY POINT TEMPS/POPS... Nashville 74 88 66 84 / 40 30 20 10 Clarksville 73 87 64 85 / 30 30 10 0 Crossville 67 82 61 77 / 60 50 20 10 Columbia 72 88 65 83 / 50 50 30 10 Cookeville 70 84 63 79 / 60 40 10 10 Jamestown 68 81 62 77 / 60 30 10 10 Lawrenceburg 72 88 64 82 / 60 50 40 10 Murfreesboro 72 88 65 84 / 40 40 20 10 Waverly 71 86 63 83 / 40 40 30 10 && .OHX WATCHES/WARNINGS/ADVISORIES... Flood Watch until 6 PM CDT this evening for Cannon-Cheatham-Clay- Cumberland-Davidson-De Kalb-Dickson-Fentress-Houston-Humphreys- Jackson-Macon-Montgomery-Overton-Pickett-Putnam-Robertson- Rutherford-Smith-Stewart-Sumner-Trousdale-Van Buren-Warren-White- Williamson-Wilson. && SHORT TERM...Rose LONG TERM....Rose AVIATION.....Rose
In the hours before
Local storm report, Jul 20, 2:43 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
243 PM CDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM Tstm Wnd Dmg 5 WNW Doyle 35.88N 85.59W
07/20/2023 White TN Public
Tree down and outbuilding damaged on Old
Kentucky Rd near Central View Market.
&&
ShamburgerLocal storm report, Jul 20, 2:44 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
244 PM CDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 PM Tstm Wnd Dmg 4 NW Centertown 35.76N 85.97W
07/20/2023 Cannon TN Public
10 inch diameter pine tree snapped on Hwy 70
near the Cannon and Warren County line.
&&
ShamburgerSpecial weather statement, Jul 20, 2:49 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Nashville TN
249 PM CDT Thu Jul 20 2023
TNZ060-061-075-094-095-202030-
Lawrence TN-Bedford TN-Maury TN-Giles TN-Marshall TN-
249 PM CDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of Marshall,
northeastern Lawrence, southeastern Maury, northern Giles and western
Bedford Counties through 330 PM CDT...
At 249 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Mount Pleasant, or 12 miles south of Columbia,
moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lewisburg, Summertown, Cornersville, Lynnville, Belfast, Frankewing,
Culleoka, Farmington and Unionville.
This includes Interstate 65 between mile markers 12 and 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
Middle Tennessee.
&&
LAT...LON 3543 8733 3564 8652 3536 8655 3537 8660
3533 8660 3531 8668 3525 8675 3526 8683
3518 8683 3515 8689
TIME...MOT...LOC 1949Z 290DEG 26KT 3543 8702
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
ClementsLocal storm report, Jul 20, 2:54 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
254 PM CDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0101 PM Tstm Wnd Dmg Green Hill 36.23N 86.57W
07/20/2023 Wilson TN Public
Several trees down along Vanderbilt Rd.
&&Local storm report, Jul 20, 3:04 PM CDT, 12 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Nashville TN
304 PM CDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 AM Rain 7 NW Clarkrange 36.27N 85.10W
07/20/2023 E4.56 inch Fentress TN Public
Home weather station on Veterans Loop in
Wilder measured 4.56 inches of rain so far.
0930 AM Flash Flood Clarkrange 36.19N 85.02W
07/20/2023 Fentress TN Emergency Mngr
Hwy 127 and Hwy 62 intersection in
Clarkrange flooded.
0947 AM Flood Cookeville 36.16N 85.51W
07/20/2023 Putnam TN Emergency Mngr
Street flooding reported in parts of
Cookeville and Monterey, including on Brown
Ave in Cookeville.
1001 AM Flash Flood 3 NNE Clarkrange 36.23N 85.00W
07/20/2023 Fentress TN Amateur Radio
Franklin Loop Road near Highway 127 is
flooded and impassable. Also downed tree
across the road.
1023 AM Flash Flood 3 S Jamestown 36.40N 84.93W
07/20/2023 Fentress TN Emergency Mngr
Glenobey Road near Jamestown washed out and
closed. Davis Road also flooded and closed.
1023 AM Flash Flood 7 W Jamestown 36.43N 85.07W
07/20/2023 Fentress TN 911 Call Center
Mason Road, Tollie Road and Riverton Road
flooded and closed in the Manson community
Water also over two small bridges.
1040 AM Flash Flood 8 W Jamestown 36.42N 85.09W
07/20/2023 Fentress TN Emergency Mngr
Video showed Hwy 52 at Riverton Rd washed
out and impassable.
1050 AM Flash Flood 2 N Crossville 35.99N 85.04W
07/20/2023 Cumberland TN Emergency Mngr
Vehicles stalled in flood waters on Old
Jamestown Hwy at Industrial Dr. Waters have
since receded.
1220 PM Tstm Wnd Dmg 8 ENE Clarksville 36.62N 87.23W
07/20/2023 Montgomery TN Emergency Mngr
Numerous trees and power lines down across
the county, especially northeastern areas.
1232 PM Tstm Wnd Dmg Springfield 36.50N 86.88W
07/20/2023 Robertson TN Trained Spotter
Two trees down on Kinneys Rd., one at
Airport Rd. junction and the other at
Justice Rd. junction.
1234 PM Tstm Wnd Dmg Springfield 36.50N 86.88W
07/20/2023 Robertson TN Newspaper
Trees and power lines down throughout
Robertson County with many across roads.
1248 PM Tstm Wnd Dmg 2 W Ridgetop 36.39N 86.80W
07/20/2023 Robertson TN Trained Spotter
Trees and power lines coming down all over
the place.
1254 PM Tstm Wnd Dmg Ridgetop 36.40N 86.78W
07/20/2023 Robertson TN Emergency Mngr
numerous trees and power lines down in the
Greenbrier and Ridgetop areas.
1255 PM Tstm Wnd Dmg 1 NW Hendersonville 36.30N 86.62W
07/20/2023 Sumner TN Emergency Mngr
Numerous trees and power lines down across
southwestern Sumner County. One tree fell
onto and crushed a house on Raintree Dr.
0100 PM Tstm Wnd Dmg Gallatin 36.38N 86.45W
07/20/2023 Sumner TN Public
Social media photos of numerous trees down
around Gallatin with some blocking roads.
0101 PM Tstm Wnd Dmg Green Hill 36.23N 86.57W
07/20/2023 Wilson TN Public
Several trees down along Vanderbilt Rd.
0110 PM Tstm Wnd Dmg Mount Juliet 36.21N 86.52W
07/20/2023 Wilson TN Law Enforcement
Trees and power lines down across Mount
Juliet.
0112 PM Tstm Wnd Dmg 2 S Mount Juliet 36.18N 86.52W
07/20/2023 Wilson TN NWS Employee
NWS employee estimated 70-80 mph winds in
Mount Juliet.
0115 PM Tstm Wnd Gst 2 E Gallatin 36.38N 86.41W
07/20/2023 M56 MPH Sumner TN AWOS
AWOS station KXNX Gallatin Airport.
0125 PM Tstm Wnd Dmg 7 WSW Belle Meade 36.04N 86.96W
07/20/2023 Davidson TN Public
Tspotter photo of large tree down blocking
Hwy 100 at Old Harding Pike.
0133 PM Tstm Wnd Dmg 5 WNW Readyville 35.85N 86.26W
07/20/2023 Rutherford TN Trained Spotter
Large tree down blocking Cranor Road.
0152 PM Tstm Wnd Dmg 7 ESE Bradyville 35.71N 86.06W
07/20/2023 Cannon TN Public
Carport destroyed and mini barn flipped over
on Hwy 53 at Simpson Road.
0153 PM Tstm Wnd Dmg 6 W Centertown 35.73N 86.03W
07/20/2023 Cannon TN Public
Trees down on Red Hill Rd.
0157 PM Tstm Wnd Dmg 4 NW Centertown 35.76N 85.97W
07/20/2023 Cannon TN Public
10 inch diameter pine tree snapped on Hwy 70
near the Cannon and Warren County line.
0205 PM Tstm Wnd Dmg 5 WNW Doyle 35.88N 85.59W
07/20/2023 White TN Public
Tree down and outbuilding damaged on Old
Kentucky Rd near Central View Market.
&&Local storm report, Jul 20, 3:11 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
311 PM CDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM Tstm Wnd Dmg 4 NE Spring Hill 35.78N 86.88W
07/20/2023 Williamson TN Public
20 trees snapped on Buckner Rd at Mt View
Ln.
&&
ShamburgerThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 5:44 AM CDT | Special Weather Statement | OHX | Jackson, Smith | 31 min |
| Jul 20, 5:57 AM CDT | Areal Flood Advisory | OHX | Clay, Fentress, Jackson, Macon, Overton, Pickett and 1 more | 3 hr |
| Jul 20, 7:10 AM CDT | Areal Flood Advisory | OHX | Fentress, Jackson, Overton, Putnam | 3 hr |
| Jul 20, 7:58 AM CDT | Areal Flood Advisory | OHX | Cumberland, Fentress, Putnam | 3 hr |
| Jul 20, 8:18 AM CDT | Flash Flood Warning | OHX | Clay, Fentress, Jackson, Overton, Pickett | 4 hr |
| Jul 20, 9:25 AM CDT | Flash Flood Warning | OHX | Fentress | 3 hr |
| Jul 20, 10:47 AM CDT | Flash Flood Warning | OHX | Cumberland, Fentress, Overton, Putnam, White | 5 hr |
| Jul 20, 11:35 AM CDT | Special Weather Statement | OHX | Sumner | 25 min |
| Jul 20, 11:50 AM CDT | Severe Thunderstorm Warning | OHX | Houston, Humphreys, Montgomery, Stewart | 40 min |
| Jul 20, 12:04 PM CDT | Flash Flood Warning | OHX | Fentress, Overton, Pickett | 6 hr |
| Jul 20, 12:11 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Montgomery, Robertson | 34 min |
| Jul 20, 12:36 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Robertson, Sumner, Wilson | 39 min |
| Jul 20, 12:41 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Robertson, Sumner, Wilson | 34 min |
| Jul 20, 12:51 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Dickson, Hickman, Montgomery, Robertson | 39 min |
| Jul 20, 1:06 PM CDT | Areal Flood Advisory | OHX | Cheatham, Davidson, Montgomery, Robertson, Sumner | 54 min |
| Jul 20, 1:11 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Rutherford, Smith, Sumner, Trousdale, Wilson | 49 min |
| Jul 20, 1:29 PM CDT | Special Weather Statement | OHX | Bedford, Coffee | 46 min |
| Jul 20, 1:35 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, Coffee, DeKalb, Putnam, Rutherford, Smith and 3 more | 40 min |
| Jul 20, 1:44 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Coffee, Grundy | 31 min |
| Jul 20, 2:07 PM CDT | Special Weather Statement | OHX | Bedford, Williamson | 38 min |
| Jul 20, 2:11 PM CDT | Severe Thunderstorm Warning | OHX | Coffee, Grundy, Van Buren, Warren, White | 34 min |
| Jul 20, 2:15 PM CDT | Flash Flood Warning | OHX | DeKalb, Putnam, Van Buren, White | 3 hr |
| Jul 20, 2:17 PM CDT | Flash Flood Warning | OHX | DeKalb, Smith, Trousdale, Wilson | 3 hr |
| Jul 20, 2:20 PM CDT | Areal Flood Advisory | OHX | Cheatham, Davidson, Dickson, Williamson | 3 hr |
| Jul 20, 2:23 PM CDT | Areal Flood Advisory | OHX | Maury, Williamson | 3 hr |
| Jul 20, 2:30 PM CDT | Flash Flood Warning | OHX | Cannon, DeKalb, Van Buren, Warren | 3 hr |
| Jul 20, 2:30 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Coffee, Grundy | 45 min |
| Jul 20, 2:32 PM CDT | Flash Flood Warning | OHX | Bedford, Cannon, Coffee, Grundy, Warren | 3 hr |
| Jul 20, 2:34 PM CDT | Areal Flood Advisory | OHX | Bedford, Coffee, Marshall, Maury, Rutherford, Williamson | 3 hr |
| Jul 20, 2:41 PM CDT | Special Weather Statement | OHX | Giles | 34 min |
| Jul 20, 2:49 PM CDT | Special Weather Statement | OHX | Marshall | 41 min |
| Jul 20, 2:52 PM CDT | Severe Thunderstorm Warning | OHX | Giles | 23 min |
| Jul 20, 2:55 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Giles, Marshall, Maury | 35 min |
| Jul 20, 3:45 PM CDT | Areal Flood Advisory | OHX | Bedford, Giles, Marshall, Maury | 3 hr |
| Jul 20, 3:56 PM CDT | Areal Flood Advisory | OHX | Putnam | 109 min |
Nearby
Flash Flood Warnings in Tennessee, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.